Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Jackson, KY

July 1, 2005Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2005, 2:48 PM EDT for Breathitt County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 2:48 PM EDT (18:48 UTC)
Expired
Jul 1, 2005, 3:17 PM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:50 PM EDTHAIL 0.756 S Jackson, KYPUBLIC REPORT OF PENNY SIZED HAIL AT HADDIX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 011848
SVRJKL
KYC025-011930-
/O.NEW.KJKL.SV.W.0097.050701T1848Z-050701T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
248 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 330 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOWARD CREEK...OR ABOUT 6 MILES SOUTH OF JACKSON...AND MOVING EAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYHOLE...WATTS AND FLINTVILLE BY 255 PM EDT
  HARDSHELL BY 310 PM EDT
  NOBLE BY 325 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3751 8337 3751 8342 3744 8342 3737 8336
      3743 8323 3742 8314 3749 8310

$$

HAL
1 follow-up statement
000 
WWUS53 KJKL 011917
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT FRI JUL 1 2005

KYC025-011926-
/O.CAN.KJKL.SV.W.0097.000000T0000Z-050701T1930Z/
BREATHITT KY-
316 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR BREATHITT COUNTY IS 
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM 
WARNING FOR BREATHITT COUNTY HAS EXITED THE COUNTY. AS A 
RESULT...THE SEVERE THUNDERSTORM WARNING FOR BREATHITT COUNTY HAS 
EXPIRED. GUSTY WINDS ARE STILL POSSIBLE IN THE SOUTHEAST PORTION OF 
THE COUNTY INCLUDING THE TOWN OF NOBLE.

LAT...LON 3751 8337 3751 8342 3744 8342 3737 8336
      3743 8323 3742 8314 3749 8310

$$

HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:46 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 9:46 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
946 AM EDT FRI JUL 1 2005

.DISCUSSION...

SFC COLD FRONT CURRENTLY STRETCHED FROM LAKE HURON DOWN THROUGH
SOUTHERN IL WILL APPROACH FROM THE NORTHWEST TODAY. LATEST SWODY1
INDICATES LESS OF A THREAT FOR SVR THAN PREVIOUSLY THOUGHT...
HOWEVER WILL CONTINUE TO LET THINGS RIDE WITH THE APPROACH OF THE
FRONT AND SOME UPPER LEVEL SUPPORT ON THE RRQ OF A JET STREAK WHICH
PREVIOUS SHIFT MENTIONED. ONLY CONCERN FOR NOW IS THE HIGH
TEMPERATURES. 850 TEMPS ARE A BIT COOLER THAN YESTERDAY...HOWEVER
FEEL MID 80S MAY BE A BIT TOO LEAN AHEAD OF THE FRONT. WILL OPEN UP
A RANGE TO ALLOW FOR SOME WARMER READINGS.

&&

.PREV DISCUSSION...

350 AM EDT FRI JUL 1 2005

PRE FNTL TROF CROSSING CWFA ATTM. SHRA/TSRA BUT SO FAR NO SVR. FNT
STILL HANGING BACK ACROSS THE OH VLY AND EXPECT CROSSING DURING
EARLY AFTN...OR PEAK HEATING. UPPER LVL JET SHOULD LEND SOME
DIVERGENCE TO UPPER ATMOS AND CREATE ADDITIONAL INSTABILITY.
HOWEVER...HELICITY WEAK SO DAMAGING WINDS THE MAIN THREAT. CAN NOT
RULE OUT ISOLATED HAIL REPORTS BUT FZNG LVL QUITE HIGH AND HAIL
WOULD HAVE TO BE VERY LARGE TO REACH THE SFC WITH ANYTHING LARGER
THAN A NICKEL.

POST FNTL WILL SEE VERY HIGH RH AND HIGH PROB FOR DENSE FOG SAT AM.
HAVE LISTED PATCHY DENSE FOG WITH 1/4 MI VIS. WILL LEAVE FOR LATER
SHIFTS TO ISSUE ADV IF NECESSARY. FNT TO CRUISE THRU AND HAVE DIPPED
HIGH TEMPS ON SAT SLIGHTLY BUT THINKING THAT WITH GOOD JUNE
SUN...TEMPS SHOULD RECOVER QUICKLY. FROM SUN ON...TEMPS WILL RETURN
TO PRE FNTL LEVELS IN THE UPPER 80S TO NEAR 90. OUR ONLY SAVING
FACTOR IS THE DEEP WOODS TENDS TO KEEP US BELOW HEAT ADVISORY
CRITERIA.

REST OF FCST IN GOOD SHAPE AS A SERIES OF WEAK VORTS CROSS THE CWFA
FROM MON THE 4TH ON AND TIMING WOULD BE PROBLEMATIC AT BEST. EACH
DISTURBANCE COULD INITIATE TSRA- IN COMBINATION WITH AFTN HEATING
BUT COVERAGE WILL BE MINIMAL.

1110 PM EDT THU JUN 30 2005

UPDATED ZONES TO KEEP SLIGHT CHANCE POPS GOING ALL NIGHT LONG ACROSS
THE CWA EXCEPT WILL INCREASE TO CHANCE ACROSS THE NORTHWEST TIER OF
COUNTIES. MCS OVER OHIO VALLEY IS MOVING TOWARDS THE AREA FROM THE
NW BUT ATMOSPHERE OVER CWA HAS BEEN WORKED OVER PRETTY GOOD THIS
EVENING WITH NO TIME TO RECOUP BEFORE THE SUNSET. THEREFORE BELIEVE
THE ACTIVITY WILL FALL APART FAIRLY QUICKLY AS IT MOVES IN.

TEMPS WERE RUNNING COOLER THAN THE GRIDS HAD PAINTED WITH JKL
ALREADY BELOW THE FORECAST MIN THUS DROPPED MIN TEMPS A FEW DEGREES
OVER THE NORTHERN HALF OF THE CWA AND ADJUSTED HOURLY TEMPS TO
BETTER HANDLE SITUATION. REMAINDER OF THE AREA LOOKED FINE AS FAR AS
TEMPS GO.

UPDATED ZONES HAVE ALREADY BEEN SENT...REST OF THE PRODUCTS ARE ON
THEIR WAY.

820 PM EDT THU JUN 30 2005

UPDATE ON ITS WAY TO TAKE OUT WATCH. ACTIVITY HAS PRETTY MUCH FADED
IN THE WATCH AREA WITH SOME CONVECTION STILL ONGOING OVER OUR
SOUTHWEST COUNTIES BUT EVEN THIS IS BEHIND THE OUTFLOW NOW AND JUST
SEEMS TO BE A BUNCH OF HEAVY RAINERS. MAYBE SOME SMALL HAIL AND
GUSTY WINDS REMAINING WITH THOSE BUT SEVERE THREAT SEEMS TO BE OVER
IN OUR CWA FOR THE EVENING.

ONLY OTHER CHANGE TO ZFP...OTHER THAN TAKING OUT THE WATCH...WILL BE
TO TAPER POPS DOWN ACROSS THE BOARD BUT ESPECIALLY ACROSS THE
NORTHERN HALF NOW THAT ACTIVITY HAS PUSHED SOUTH.

550 PM EDT THU JUN 30 2005

MCS FROM OH HAS PROPAGATED SOUTH INTO THE AREA...WITH ADDITIONAL
DEVELOPMENT TAKING PLACE AHEAD OF IT. THE CONVECTION WAS NOT HANDLED
WELL BY THE MODELS...AND HAVE AUGMENTED POPS ABOVE MOS VALUES OVER
ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA FOR THIS EVENING.
AFTER THE EVENING CONVECTION PASSES/DIMINISHES...EXPECT CLEARING
SKIES AND QUIET WEATHER FOR MOST OF THE NIGHT...JUST A SLIGHT CHANCE
OF PRECIP AS A COLD FRONT APPROACHES THE AREA TOWARD MORNING.

ON FRIDAY AND FRIDAY NIGHT HAVE FAVORED THE ETA AND ITS HIGHER
POPS...AS WAS THE CASE YESTERDAY. HOWEVER...DID UNDERCUT THE ETA MOS
POPS SLIGHTLY IN THE SOUTH...WHILE STILL GOING WITH MINIMAL LIKELY
POPS. THREAT OF SEVERE WEATHER WILL DEPEND ON THE AMOUNT OF
DESTABILIZATION. HOWEVER...THINK THAT THE ETA IS A BIT TOO COOL
AGAIN...AND HAVE GONE CLOSER TO THE GFS MOS (WHICH WOULD BE MORE
FAVORABLE FOR STRONG STORMS). ALSO...PRECIP MAY BE AIDED BY THE
RIGHT REAR QUADRANT OF AN UPPER JET IN THE AFTERNOON.

PRECIP COULD LINGER INTO FRIDAY EVENING...ESPECIALLY IN THE
SOUTHEAST. AFTER FRONTAL PASSAGE...DRY WEATHER IS EXPECTED FROM LATE
FRIDAY NIGHT THROUGH THE WEEKEND. LEANED TOWARD THE WARMER ETA TEMPS
FOR THE WEEKEND.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GEOGERIAN
Hazardous weather outlook, Jul 1, 4:05 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 AM EDT FRI JUL 1 2005

KYZ080-084>088-107-109-110-112>120-020900-
BELL-BREATHITT-CLAY-FLOYD-HARLAN-JOHNSON-KNOTT-KNOX-LAUREL-LESLIE-
LETCHER-MAGOFFIN-MARTIN-MCCREARY-OWSLEY-PERRY-PIKE-WHITLEY-
INCLUDING THE CITIES OF...BARBOURVILLE...BOONEVILLE...HARLAN...
HAZARD...HINDMAN...HYDEN...INEZ...JACKSON...LONDON...MANCHESTER...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PINEVILLE...PRESTONSBURG...
SALYERSVILLE...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
405 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND
EVENING COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4
MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE
OR LESS.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM
INDEPENDENCE DAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE.

KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-020900-
BATH-ELLIOTT-ESTILL-FLEMING-JACKSON-LEE-MENIFEE-MONTGOMERY-MORGAN-
POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WOLFE-
INCLUDING THE CITIES OF...BEATTYVILLE...CAMPTON...FLEMINGSBURG...
FRENCHBURG...IRVINE...MCKEE...MONTICELLO...MOREHEAD...
MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...SANDY HOOK...
SOMERSET...STANTON AND WEST LIBERTY
405 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND
EVENING COULD PRODUCE DAMAGING WINDS AND SMALL HAIL.

AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4
MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE
OR LESS.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM
INDEPENDENCE DAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE.

DUSTY

In the hours before

Local storm report, Jul 1, 9:25 AM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
925 AM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 NW SANDY HOOK         38.11N 83.15W
06/30/2005                   ELLIOTT            KY   FIRE DEPT/RESCUE

            TREES DOWN ON HIGHWAY 556

&&

ABE
Local storm report, Jul 1, 2:14 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MIDDLESBORO             36.61N 83.72W
07/01/2005                   BELL               KY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED TREES DOWN ON EXETER AND CHESTER
            AVENUES.

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:06 PM EDTSevere Thunderstorm WarningJKLPerry39 min
Jul 1, 3:14 PM EDTSevere Thunderstorm WarningJKLLeslie46 min
Jul 1, 3:51 PM EDTSevere Thunderstorm WarningJKLPerry24 min
Jul 1, 3:59 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.